Alert archive / Illinois / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Lincoln, IL

August 24, 201610 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Aug 24, 2016, 3:20 PM CDT for 10 counties in Illinois. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 3:20 PM CDT (20:20 UTC)
Expired
Aug 25, 2016, 3:02 AM CDT
In force
12 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WGUS63 KILX 242020
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT WED AUG 24 2016


ILZ027>031-036>038-040-041-250430-
/O.NEW.KILX.FF.A.0005.160824T2020Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE...
HAVANA
320 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...NORTH 
  CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL ILLINOIS...MARSHALL...MASON... 
  MCLEAN...PEORIA...TAZEWELL AND WOODFORD. IN NORTH CENTRAL 
  ILLINOIS...STARK. IN WEST CENTRAL ILLINOIS...FULTON...KNOX AND 
  SCHUYLER. 

* THROUGH THURSDAY MORNING

* A SLOW-MOVING COLD FRONT WILL HAVE THE POTENTIAL TO PRODUCE
  SHOWERS AND THUNDERSTORMS THAT MAY MOVE OVER THE SAME AREA
  REPEATEDLY THROUGH THE EVENING HOURS.

* POTENTIAL FLASH FLOODING MAY DEVELOP QUICKLY UNDER THE HEAVIER
  SHOWERS IN URBAN AND SMALL STREAM LOCATIONS, AS WELL AS AREAS
  THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD KEEP INFORMED AND BE PREPARED TO TAKE ACTION SHOULD A
FLASH FLOOD WARNING BE ISSUED.

&&

$$
2 follow-up statements
313 
WGUS63 KILX 250137
FFAILX

FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
837 PM CDT WED AUG 24 2016

ILZ027>031-036>038-040-041-250900-
/O.CON.KILX.FF.A.0005.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE...
HAVANA
837 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST 
  CENTRAL ILLINOIS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  ILLINOIS...MARSHALL...MASON...MCLEAN...PEORIA...TAZEWELL AND 
  WOODFORD. IN NORTH CENTRAL ILLINOIS...STARK. IN WEST CENTRAL 
  ILLINOIS...FULTON...KNOX AND SCHUYLER. 

* UNTIL 7 AM CDT THURSDAY

* A SLOW-MOVING COLD FRONT WILL HAVE THE POTENTIAL TO PRODUCE
  NUMEROUS SHOWERS AND THUNDERSTORMS THAT MAY MOVE OVER THE SAME
  AREA REPEATEDLY THROUGH THE OVERNIGHT HOURS. RAINFALL TOTALS OF
  FROM 1 TO 2 INCHES...WITH LOCAL AMOUNTS IN EXCESS OF 3 INCHES
  POSSIBLE IN THE WATCH AREA, ESPECIALLY WHERE THE STRONGER
  THUNDERSTORMS TEND TO MOVE OVER THE SAME LOCATIONS.

* POTENTIAL FLASH FLOODING MAY DEVELOP QUICKLY UNDER THE HEAVIER
  THUNDERSTORMS IN URBAN AND SMALL STREAM LOCATIONS... AS WELL AS
  AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL OVER THE
  PAST 24 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD KEEP INFORMED AND BE PREPARED TO TAKE ACTION SHOULD A
FLASH FLOOD WARNING BE ISSUED.

&&

$$

SMITH
883 
WGUS63 KILX 250802
FFAILX

FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
302 AM CDT THU AUG 25 2016

...THREAT OF FLASH FLOODING HAS DIMINISHED...

ILZ027>031-036>038-040-041-250915-
/O.CAN.KILX.FF.A.0005.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE...
HAVANA
302 AM CDT THU AUG 25 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...NORTH
CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS HAS BEEN CANCELLED. 

THE THREAT OF HEAVY RAIN HAS MOVED NORTHEAST OF THE AREA...AND
ANY ADDITIONAL RAIN THIS MORNING SHOULD BE ON THE LIGHTER SIDE. 

$$
GEELHART

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 3:09 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 24, 3:09 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
309 PM CDT WED AUG 24 2016

.SHORT TERM...(This evening through Thursday)
ISSUED AT 309 PM CDT Wed Aug 24 2016

Across the country this afternoon, high pressure dominates the east
coast, but moving westward into the Midwest, the pattern is
considerably more unsettled.  A warm and muggy airmass is in place
over the region, and showers and thunderstorms this morning just
reinforced the llvl moisture.  Several mesoscale boundaries drape
across ILX this afternoon, visible on sat imagery. Distinction
between them is difficult in obs alone, and the showers that have
developed in the past few hours have collapsed shortly after due to
some localized subsidence in the wake of this mornings activity.
However, another wave, currently back to the SW and associated with
the sfc low/cold front, is making its way towards ILX.  This
afternoons activity could be more scattered, and will likely
diminish slightly once the sun sets.  But as quickly as the storms
lose the suns diurnal influence, the shortwave will provide lift in
its absence. Severe threat for winds mainly in much of central and
southeastern IL. However, the PW values are still in the 1.50" to 2"
range, and the general motion from SW to NE is a concern for
training storm echoes once they get going, enhancing the flash flood
risk.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 309 PM CDT Wed Aug 24 2016

Pretty typical summer weather expected across central and southeast
Illinois through the longer range of the forecast. Namely,
persistent warm and humid conditions, along with a frequent risk of
showers and thunderstorms. The main concern in trying to time the
best periods for higher or lower shower/storm chances.

Thursday night into Friday looks dry for the most part, with short-
wave ridging building into the area along with weak surface high
pressure. The surface cool front coming through the area tomorrow
will stall not too far from the area, and may still have some
activity in its vicinity during the evening hours Thursday.

The next obvious short-wave of note will approach the area by late
Friday night, with the main energy passing near the northern Great
Lakes area Saturday into Saturday night. This wave will slowly push
another cool front through the area by late Saturday night. The
potential impacts of this system have trended a little quicker in
the past couple model runs. With this thinking in mind, have boosted
PoPs overnight Friday into Saturday, with higher PoPs all day
Saturday.

Another relative lull in the shower/storm risk is anticipated Sunday
into Tuesday. However, as with tomorrow's frontal passage, Saturday
night's front will also stall not too far from the area.
Also, cooling/drying in the wake of the front should be minimal. The
proximity of the font, combined with continued warm/humid
conditions, preclude going with a completely dry forecast during any
of this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 123 PM CDT Wed Aug 24 2016

Unsettled weather pattern in store for Central Illinois this
afternoon and overnight. Another round of storms possible for the
remains of the afternoon as another system develops to the SW and
moves into the area. Two separate rounds of precip/thunder
anticipated. One this afternoon with the better chances in SPI and
DEC. Again later, the threat increases in the evening and
overnight hours for PIA and BMI. However, models have been
scattered with activity throughout, and sat imagery is backing up
a more scattered nature now ahead of the system. Keeping to a VC
mention for the afternoon, later this evening with better chances
as the low approaches, tempo groups to cover. Timing is suspect,
and will likely tighten up a bit as the system gets closer.

&&

.ILX Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for ILZ027>031-
036>038-040-041.

&&

SHORT TERM...HJS
LONG TERM...Bak
AVIATION...HJS
Hazardous weather outlook, Aug 24, 11:36 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT WED AUG 24 2016

ILZ027>031-037-038-251100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1136 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE
IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE
CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL
SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME
OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE
LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS.

ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME
STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE
STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH
TONIGHT.

ILZ036-040>057-061>063-066>068-071>073-251100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-VERMILION-
1136 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE
CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL
SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME
OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE
LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS.

ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME
STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE
STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH
TONIGHT.

HJS

Nearby

Flash Flood Watches in Illinois, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.